Pronounced Metabolic Response To Modest Theophylline Overdose

Title

Pronounced Metabolic Response To Modest Theophylline Overdose

Creator

Hagley M T; Traeger S M; Schuckman H

Publisher

Annals of Pharmacotherapy

Date

1994
1994-02

Description

OBJECTIVE: To describe a patient who developed significant metabolic abnormalities in response to a low-level theophylline ingestion. CASE SUMMARY: An 18-year-old man was examined after ingesting theophylline 3 g in a suicide attempt. Although his peak theophylline concentration was 157 mumol/L (28.2 mug/mL), it was associated with significant leukocytosis, hypokalemia, hypomagnesemia, hypophosphatemia, hyperglycemia, and lactic acidosis. These abnormalities have been previously associated with theophylline intoxication, but only in conjunction with much higher peak concentrations of theophylline. CONCLUSIONS: Significant metabolic abnormalities can occur with suicidal ingestion of relatively small amounts of theophylline. The presence of these abnormalities should be sought in theophylline overdoses. In the proper clinical circumstances, such abnormalities should raise suspicion of covert theophylline ingestion.

Subject

intoxication; Pharmacology & Pharmacy; toxicity

Format

Journal Article or Conference Abstract Publication

Search for Full-text

Users with a NEOMED Library login can search for full-text journal articles at the following url: https://libraryguides.neomed.edu/home

Rights

Article information provided for research and reference use only. All rights are retained by the journal listed under publisher and/or the creator(s).

Pages

195-196

Issue

2

Volume

28

Citation

Hagley M T; Traeger S M; Schuckman H, “Pronounced Metabolic Response To Modest Theophylline Overdose,” NEOMED Bibliography Database, accessed September 23, 2021, https://neomed.omeka.net/items/show/10038.

Social Bookmarking